Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 96, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 4, 2018, 5:35 PM CDT for 4 counties in Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2018, 5:35 PM CDT (22:35 UTC)
- Expired
- Jul 4, 2018, 6:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherokee County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 5:56 PM CDT | TSTM WND DMG | Cleghorn, IA | LAW ENFORCEMENT REPORTED A POWER LINE DOWN. |
| Jul 4, 6:10 PM CDT | TSTM WND DMG | 4 W Larrabee, IA | 3 INCH DIAMETER TREE LIMBS BROKEN BY THUNDERSTORM WIND GUSTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 762 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 1648 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
090
WUUS53 KFSD 042235
SVRFSD
IAC035-141-149-167-042315-
/O.NEW.KFSD.SV.W.0096.180704T2235Z-180704T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
535 PM CDT WED JUL 4 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northern Cherokee County in northwestern Iowa...
Southeastern Sioux County in northwestern Iowa...
Northeastern Plymouth County in northwestern Iowa...
Southwestern O'Brien County in northwestern Iowa...
* Until 615 PM CDT.
* At 534 PM CDT, a severe thunderstorm was located near Remsen, or 9
miles south of Orange City, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Marcus and Granville around 550 PM CDT.
Paullina around 605 PM CDT.
Larrabee around 615 PM CDT.
Other locations impacted by this severe thunderstorm include Calumet,
Oyens and Meriden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4275 9609 4295 9613 4312 9560 4278 9544
TIME...MOT...LOC 2234Z 251DEG 28KT 4287 9599
HAIL...1.00IN
WIND...60MPH
$$
Kalin1 follow-up statement
333
WWUS53 KFSD 042257
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
557 PM CDT WED JUL 4 2018
IAC035-141-149-167-042315-
/O.CON.KFSD.SV.W.0096.000000T0000Z-180704T2315Z/
Cherokee IA-Sioux IA-Plymouth IA-O'Brien IA-
557 PM CDT WED JUL 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN CHEROKEE...SOUTHEASTERN SIOUX...NORTHEASTERN PLYMOUTH
AND SOUTHWESTERN O'BRIEN COUNTIES...
At 556 PM CDT, a severe thunderstorm was located near Paullina, or 15
miles east of Orange City, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Paullina around 605 PM CDT.
Larrabee around 615 PM CDT.
Other locations impacted by this severe thunderstorm include Calumet
and Meriden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4275 9600 4298 9605 4312 9560 4278 9544
TIME...MOT...LOC 2256Z 251DEG 28KT 4293 9576
HAIL...1.00IN
WIND...60MPH
$$
KalinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:01 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 4, 3:01 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 301 PM CDT Wed Jul 4 2018 .SHORT TERM...(This evening through Thursday) Issued at 259 PM CDT Wed Jul 4 2018 The 4th of July has certainly been an interesting day weatherwise. Early morning MCV tracking across the CWA forced severe convection over the eastern portions of the forecast area, with continued weak synoptic lift trailing across the Missouri River valley for much of the day. The end result has been a general stabilization of the atmosphere north of this convection, along with cooler temperatures than expected. Generally, model guidance has proven fairly useless today with poor initializations across the board, with only the RAP and the afternoon runs of the HRRR providing some value. This afternoon and tonight: The greatest severe weather risks are going to be focused along or south of the Missouri River this afternoon, as a shortwave tracks northward into the area. Latest mesoanalysis suggests MLCAPE values approaching 2000 J/KG south of the CWA, but overall marginal shear. Now that the MCV has moved far enough to the east, we should begin to see 850 mb flow focus itself across north central Nebraska, where new convection should form quickly along a convergence axis between Oneill and Ainsworth. If short term guidance is correct, this should relieve some of the pressure on ongoing convection in Charles Mix and Bon Homme counties. A small scale MCS cluster may develop and move across northern Nebraska into the evening. Further north, not as impressed with rain or convection risks through the evening festivities. It's certainly possible the developed stratiform region of convection further south could clip the I-90 areas, but those chances are lower now. The only other area to watch will be with a frontal boundary dropping southward this evening. Convergence is minimal, but could see an isolated shower or storm form on this boundary as it moves south this evening. While most models are NOT indicating this potential, I do see some concern for redevelopment of convection after midnight south of I- 90 as the 850 mb boundary remains planted in the area. There could be just enough convergence and enhancement of the LLJ to produce a linger band of moderate rains between Sioux Falls and Sioux City. Will bump up the QPF amounts in this area, but must stress this is low confidence on occurring. Thursday-Thursday night: High pressure will bring cooler temperatures and drier air southward on Thursday. The 850 MB boundary will fail to clear the CWA however, and this certainly could bring the potential for a few daybreak showers and storms into Friday morning. Later shifts may need to add this potential into the forecast. .LONG TERM...(Thursday night through Wednesday) Issued at 259 PM CDT Wed Jul 4 2018 Friday-Sunday: Mid-level height rises will bring an increase in temperatures and humidity back into the region for this weekend. A growing 597DM ridge overhead should suppress convection this weekend. A lone precipitation chance could present itself late Sunday evening over northern South Dakota and western Minnesota along a poorly defined front. Next week: Medium range guidance seems to suggest that we'll continue to grow a mid-level ridge over the region, again keeping precipitation chances on the lower end. Temperatures will trend above average, with rather oppressive humidity settling into the region. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1216 PM CDT Wed Jul 4 2018 Scattered convection for the most part should miss the terminals today. Very uncertain forecast into this evening, so would rather not pin down any prevailing TSRA at this point and will keep skies VFR. A surface boundary should drift southwards after midnight, turning winds to the north in most areas. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...Heat Advisory until 8 PM CDT this evening for SDZ068>071. MN...None. IA...Heat Advisory until 8 PM CDT this evening for IAZ031-032. NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014. && SHORT TERM...Dux LONG TERM...Dux AVIATION...Dux
Hazardous weather outlook, Jul 4, 3:31 PM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 331 PM CDT Wed Jul 4 2018 IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050- 052>067-052045- Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD- 331 PM CDT Wed Jul 4 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms could be possible later this evening, however most will stay dry. Severe storms are not anticipated. Moderate to major flooding continues on several rivers and streams. For specific river details, visit https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No active weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ012>014-020>022-031-032-NEZ013-014-SDZ068>071-052045- Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Bon Homme-Yankton-Clay SD-Union- 331 PM CDT Wed Jul 4 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will continue this afternoon into the evening. The severe weather risk has lessened this evening, but a few strong storms may develop from Vermillion to Sioux City and Storm Lake early this evening. The main risks will be damaging winds and locally heavy rainfall. There is a chance that a few thunderstorms could redevelop after midnight tonight. These storms could produce locally heavy rains across areas south of Interstate 90 between Sioux Falls and Sioux City. Moderate to major flooding continues on several rivers and streams. For specific river details, visit https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No active weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 4, 1:57 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
157 PM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM TSTM WND DMG SPENCER 43.15N 95.15W
07/04/2018 CLAY IA TRAINED SPOTTER
LARGE TREES UPROOTED.
&&
KJHLocal storm report, Jul 4, 2:01 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
201 PM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM TSTM WND DMG LAKE PARK 43.45N 95.33W
07/04/2018 DICKINSON IA EMERGENCY MNGR
CORRECTS TIME OF PREVIOUS REPORT FROM LAKE
PARK. TREE DOWN. 3 INCHES OF RAIN FELL.
&&
KJHLocal storm report, Jul 4, 2:03 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
203 PM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TSTM WND DMG 3 NW LAKE PARK 43.48N 95.37W
07/04/2018 DICKINSON IA EMERGENCY MNGR
CORRECTS TIME OF PREVIOUS TSTM WND DMG
REPORT FROM 3 NW LAKE PARK. SMALL TREE
BRANCHES DOWN. 2 INCHES OF RAIN IN 20
MINUTES.
&&
KJHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 4:16 AM CDT | Heat Advisory | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 16 hr |
| Jul 4, 9:37 AM CDT | River Flood Warning | FSD | Lyon, Sioux | 24 hr |
| Jul 4, 10:22 AM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Osceola | 23 min |
| Jul 4, 10:36 AM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Osceola | 39 min |
| Jul 4, 11:07 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 38 min |
| Jul 4, 6:17 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien | 28 min |
| Jul 4, 6:46 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.